Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 1, 2018, 9:24 PM CDT for Buffalo County, Dawson County, Sherman County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 9:24 PM CDT (02:24 UTC)
- Expired
- Jun 1, 2018, 10:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Dawson County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 10:13 PM CDT | HAIL 1 | 1 Nw Hazard, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1982 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2223 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
The text
As transmitted.
278
WUUS53 KGID 020224
SVRGID
NEC019-047-163-020315-
/O.NEW.KGID.SV.W.0087.180602T0224Z-180602T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
924 PM CDT FRI JUN 1 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Buffalo County in south central Nebraska...
Sherman County in central Nebraska...
Northeastern Dawson County in south central Nebraska...
* Until 1015 PM CDT
* At 923 PM CDT, a severe thunderstorm was located 10 miles north of
Sumner, or 24 miles southeast of Broken Bow, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Sumner, Miller, Hazard,
Poole and Sherman Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.
LAT...LON 4085 9891 4096 9956 4105 9957 4105 9921
4134 9920 4139 9882
TIME...MOT...LOC 0223Z 271DEG 31KT 4109 9944
HAIL...1.50IN
WIND...60MPH
$$
Mangels2 follow-up statements
736
WWUS53 KGID 020241
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
941 PM CDT FRI JUN 1 2018
NEC047-020250-
/O.CAN.KGID.SV.W.0087.000000T0000Z-180602T0315Z/
Dawson NE-
941 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.
LAT...LON 4139 9882 4085 9891 4094 9942 4105 9942
4105 9921 4134 9920
TIME...MOT...LOC 0240Z 268DEG 32KT 4128 9918 4102 9936
$$
NEC019-163-020315-
/O.CON.KGID.SV.W.0087.000000T0000Z-180602T0315Z/
Buffalo NE-Sherman NE-
941 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN BUFFALO AND SHERMAN COUNTIES...
At 940 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Mason City to 6 miles north of
Miller, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Hazard, Poole and Sherman
Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.
LAT...LON 4139 9882 4085 9891 4094 9942 4105 9942
4105 9921 4134 9920
TIME...MOT...LOC 0240Z 268DEG 32KT 4128 9918 4102 9936
HAIL...1.75IN
WIND...60MPH
$$
Mangels208
WWUS53 KGID 020252
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
952 PM CDT FRI JUN 1 2018
NEC019-163-020315-
/O.CON.KGID.SV.W.0087.000000T0000Z-180602T0315Z/
Buffalo NE-Sherman NE-
952 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN BUFFALO AND SHERMAN COUNTIES...
At 952 PM CDT, severe thunderstorms were located along a line
extending from near Loup City to 7 miles northeast of Miller, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Hazard, Poole and Sherman
Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.
LAT...LON 4139 9882 4085 9891 4094 9942 4105 9942
4105 9921 4134 9920
TIME...MOT...LOC 0252Z 270DEG 28KT 4131 9903 4099 9928
HAIL...1.00IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:23 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 1, 6:23 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Hastings NE 623 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 301 PM CDT Fri Jun 1 2018 Ahead of an approaching cold front, an axis of instability is quite evident just west of the tri-cities where dew points in the lower 70s have pooled and cumulus have already formed. MLCAPES of at least 4000 J/kg in a narrow corridor will encourage rapid growth of convection once the cap erodes. Thunderstorms are already forming in the Sandhills and will eventually zip south and edge into our CWA by 23Z to 01Z time range. This will be a critical time to watch any discrete convection that forms as hodographs indicate potential for tornadoes with lowered LCL and backed winds at the surface. Very large hail with strong downdrafts is anticipated. Storms will congeal into a line by about 03Z to 04Z and will form an organized line of storms which may exhibit derecho-like qualities. Looking for potential of 70-80 mph wind gusts with this line. Also, storms may lay out an outflow boundary that may stall for several hours this evening and early overnight and with a developing solid low-level jet, this may sustain training cells which could give us flash flooding issues. Subsidence behind the cold front will dry things out quickly for Saturday, but wind will be noticeably strong for especially Saturday morning, and dewpoints much drier. I have increased wind speeds significantly. I lowered highs a tad into the mid 70s to around 80 for most locations Saturday with the cooler air mass. .LONG TERM...(Saturday night through Friday) Issued at 301 PM CDT Fri Jun 1 2018 The relatively cooler air near season norms will be around for Monday, but the upper ridge will heat things up for later in the week. However, the ridge may erode enough to allow perturbations to round the ridge and give us chances of precip/thunderstorms during the week. Still too early to tell how much of any severe chances we will have. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 616 PM CDT Fri Jun 1 2018 Main concern for this TAF period lies with thunderstorm chances later this evening. Not much going on at this point near the terminal areas, but activity currently to the NNW is expected to expand in coverage and slide SSE later this evening. Have activity ending at the terminals at 10Z, confidence in the exact timing isn't the highest. The current gusty SSE winds will become more variable in direction as the convection moves in, eventually turning NWrly as the cold front pushes through. Gusty winds winds are expected once again tomorrow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...ADP
Hazardous weather outlook, Jun 1, 2:53 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 253 PM CDT Fri Jun 1 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 253 PM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible late this afternoon through tonight across the outlook area. The main time frame for possible severe weather will be between 7 pm and 1 am. The primary threats will be wind gusts of 70 to 80 mph, hail up to 2 inches or more in diameter, along with a possible tornado or two. Locally heavy rain is also possible, with flash flooding possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Off and on chances of thunderstorms are expected between Sunday night and Thursday. It is still too early to determine if there is a threat for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected mainly between 7pm and 1 am. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
In the hours before
Local storm report, Jun 1, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
912 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM FUNNEL CLOUD 6 SSW ELYRIA 41.60N 99.05W
06/01/2018 VALLEY NE EMERGENCY MNGR
REPORT OF A FUNNEL CLOUD WEST OF ORD.
&&
MANGELSLocal storm report, Jun 1, 9:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL ORD 41.60N 98.93W
06/01/2018 E0.88 INCH VALLEY NE EMERGENCY MNGR
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:25 PM CDT | Severe Thunderstorm Warning | GID | Valley | 50 min |
| Jun 1, 8:58 PM CDT | Tornado Warning | GID | Valley | 32 min |
| Jun 1, 9:04 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 41 min |
| Jun 1, 9:25 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 50 min |
| Jun 1, 10:02 PM CDT | Special Weather Statement | GID | Howard, Merrick, Nance | 43 min |
| Jun 1, 10:14 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Sherman | 46 min |
| Jun 1, 10:18 PM CDT | Severe Thunderstorm Warning | GID | Howard, Nance, Sherman | 42 min |
| Jun 1, 10:19 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 41 min |
| Jun 1, 10:24 PM CDT | Tornado Warning | GID | Buffalo, Sherman | 36 min |
| Jun 1, 10:50 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Phelps | 10 min |
| Jun 1, 10:54 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk, York | 51 min |
| Jun 1, 10:58 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 33 min |
| Jun 1, 11:00 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall, Howard, Sherman | 45 min |
| Jun 1, 11:10 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall, Kearney, Phelps | 35 min |
| Jun 1, 11:42 PM CDT | Special Weather Statement | GID | Hall, Hamilton, Kearney, Phelps, Polk, York | 48 min |
| Jun 2, 12:10 AM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 22 min |
| Jun 2, 12:31 AM CDT | Special Weather Statement | GID | Adams, Clay, Franklin, Hamilton, Harlan, Kearney and 1 more | 44 min |
| Jun 2, 1:14 AM CDT | Special Weather Statement | GID | Clay, Fillmore, Franklin, Nuckolls, Thayer, Webster | 46 min |
| Jun 2, 2:00 AM CDT | Special Weather Statement | GID | Nuckolls, Thayer | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.